Alert archive / Montana / River Flood Warnings in 2020
River Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this river flood warning at May 19, 2020, 11:32 AM MDT for Missoula County, Montana. It took effect at May 19, 2020, 9:32 PM MDT. It was in force for 15 days.
The area
The outline as issued.
The facts
- Issued
- May 19, 2020, 11:32 AM MDT (17:32 UTC)
- In effect from
- May 19, 2020, 9:32 PM MDT
- Expired
- Jun 3, 2020, 12:16 PM MDT
- In force
- 15 days
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
County Missoula County, MT
The river
Written for the forecast point Clark Fork River above Missoula (ABOM8). The gauge peaked at 10.53 ft at May 22, 2020, 12:00 AM MDT.
- Action stage
- 7 ft
- Minor stage
- 7.5 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 12340500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
286
WGUS45 KMSO 191732
FLWMSO
Flood Warning
National Weather Service Missoula MT
1132 AM MDT Tue May 19 2020
...The National Weather Service in Missoula MT has issued a Flood
Warning for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-201830-
/O.NEW.KMSO.FL.W.0001.200520T0332Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1132 AM MDT Tue May 19 2020
The National Weather Service in Missoula has issued a
* Flood Warning for
the Clark Fork River Above Missoula.
* From this evening until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river will rise above flood stage this evening and
may approach 10.5 feet Friday morning. The river will slowly start
to fall Friday afternoon, but remain above flood stage until
further notice.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$12 follow-up statements
358
WGUS85 KMSO 201800
FLSMSO
Flood Statement
National Weather Service Missoula MT
1200 PM MDT Wed May 20 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-211830-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1200 PM MDT Wed May 20 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river is above flood stage and will continue to
rise to 10.7 feet Friday morning. It will then fall to around 8.5
feet and remain above flood stage.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$608
WGUS85 KMSO 211635
FLSMSO
Flood Statement
National Weather Service Missoula MT
1035 AM MDT Thu May 21 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Heavy rain fell on a deep primed snowpack leading to the melt
increasing.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
MTC063-222000-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1035 AM MDT Thu May 21 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river will continue to rise and is expected to peak
late tonight and early Friday morning. Flows will then decrease
but are expected to remain above flood stage.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$745
WGUS85 KMSO 221854
FLSMSO
Flood Statement
National Weather Service Missoula MT
1254 PM MDT Fri May 22 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.The Clark Fork River above Missoula has crested and is slowly
receding.
For the Clark Fork River...including Above Missoula...Minor flooding
is occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-231900-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1254 PM MDT Fri May 22 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* The river is slowly receding
* Forecast...The Clark Fork river reached its crest late Thursday
night of 10.56 feet, and has slowly receded since then. However,
the river is forecast to remain above flood stage of 7.5 feet for
the next few days.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$426
WGUS85 KMSO 231825
FLSMSO
Flood Statement
National Weather Service Missoula MT
1225 PM MDT Sat May 23 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-241900-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1225 PM MDT Sat May 23 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...River stage is currently 9.5 feet and slowly receding.
This trend is expected to continue through Wednesday afternoon
when river stage is forecast to be 8.5 feet.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$120
WGUS85 KMSO 241824
FLSMSO
Flood Statement
National Weather Service Missoula MT
1224 PM MDT Sun May 24 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warming temperatures throughout the week will cause snowmelt runoff
to increase.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-251900-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.RS.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1224 PM MDT Sun May 24 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...Currently the river is at 8.8 feet and is projected to
continue to recede to 8.4 feet, by Monday afternoon. After
Tuesday, the river will begin to slowly rise again.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$358
WGUS85 KMSO 251819
FLSMSO
Flood Statement
National Weather Service Missoula MT
1219 PM MDT Mon May 25 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-261915-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1219 PM MDT Mon May 25 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* The river is slowly receding
* Forecast...Currently the river is at 8.2 feet and is projected to
recede to 8.1 feet during Tuesday morning. The river will begin to
slowly rise again by late Tuesday.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$029
WGUS85 KMSO 261841
FLSMSO
Flood Statement
National Weather Service Missoula MT
1241 PM MDT Tue May 26 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-271900-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1241 PM MDT Tue May 26 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river will slowly begin to rise through the day
Tuesday, and is forecast to exceed 8.0 feet by Wednesday morning
or afternoon. Due to increasing afternoon temperatures and warm
overnight temperatures, the river will continue to slowly rise
through the weekend. The river is currently forecast to crest
just above 9.0 feet by Sunday evening.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$659
WGUS85 KMSO 271753
FLSMSO
Flood Statement
National Weather Service Missoula MT
1153 AM MDT Wed May 27 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
MTC063-291800-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1153 AM MDT Wed May 27 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river will slowly rise through the end of the week,
and is expected to crest just above 9 feet around Monday, June 1.
While the river will slowly recede after Monday, continued
snowmelt is expected to keep it above flood stage through much of
next week.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is likely. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$439
WGUS85 KMSO 291619
FLSMSO
Flood Statement
National Weather Service Missoula MT
1019 AM MDT Fri May 29 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-311630-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1019 AM MDT Fri May 29 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river is currently above flood stage and will
remain there for the foreseeable future. It will rise to around 9
ft by Monday morning and then decrease but remain above flood
stage.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$
RNL699
WGUS85 KMSO 311656
FLSMSO
Flood Statement
National Weather Service Missoula MT
1056 AM MDT Sun May 31 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-011900-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1056 AM MDT Sun May 31 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* Forecast...The river is currently above flood stage and will
remain there for the foreseeable future. It will rise to near 9
feet by Monday morning and then decrease but remain above flood
stage.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$297
WGUS85 KMSO 011700
FLSMSO
Flood Statement
National Weather Service Missoula MT
1100 AM MDT Mon Jun 1 2020
...The Flood Warning continues for the following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
.Warm temperatures will melt high mountain snowpack and increase
river flows.
For the Clark Fork River...including Above Missoula...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
MTC063-031700-
/O.CON.KMSO.FL.W.0001.000000T0000Z-000000T0000Z/
/ABOM8.1.SM.200520T0332Z.200522T0600Z.000000T0000Z.NO/
1100 AM MDT Mon Jun 1 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Clark Fork River Above Missoula.
* Until further notice.
* Flood stage is 7.5 feet.
* As of 11 am MDT June 1, the river remains at 9.0 feet. Minor
flooding is expected to continue.
* Forecast...The river is forecast to fall below flood stage as
early as Saturday, June 6.
* Impact...At 8.0 feet, Flooding of low lying areas adjacent to the
river is possible. Flood waters begin to flood streets in the
Orchard Homes area, specifically the north end of Tower Street
including Kehrwald Drive.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$241
WGUS85 KMSO 031816
FLSMSO
Flood Statement
National Weather Service Missoula MT
1216 PM MDT Wed Jun 3 2020
...The Flood Warning is replaced with a River Flood Advisory for the
following rivers in Montana...
Clark Fork River Above Missoula affecting Missoula County.
MTC063-031930-
/O.CAN.KMSO.FL.W.0001.000000T0000Z-200603T1816Z/
/ABOM8.1.SM.700119T0939Z.700119T0942Z.700125T2031Z.NO/
1216 PM MDT Wed Jun 3 2020
...The Flood Warning for the Clark Fork River Above Missoula has
been replaced...
The Flood Warning is replaced by a river flood advisory for
the Clark Fork River Above Missoula.
* Flood stage is 7.5 feet.
* Forecast...River levels will continue to drop below flood stage
through Thursday and remain near to flood stage through next week.
&&
LAT...LON 4690 11395 4691 11390 4690 11387 4684 11382
4685 11391 4684 11403 4686 11413 4690 11410
4691 11402
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at May 19, 3:14 AM MDT, 8 hours 18 minutes earlier.
Area forecast discussion, May 19, 3:14 AM MDT, 8 hours 18 minutes before
Area Forecast Discussion National Weather Service Missoula MT 314 AM MDT Tue May 19 2020 .DISCUSSION...Warm and moist southerly flow has lead to a mild night across the Northern Rockies, along with some lingering rain showers. The trough of low pressure that will continue to bring rainfall to the region over the next few days will dig further south, keeping western Montana and north central Idaho in general southerly flow with an increasingly unstable atmosphere. As a result, the Storm Prediction Center has placed a portion of west central Montana in a slight chance category for strong to potentially severe thunderstorm development later this afternoon through this evening. Locations from the Missoula valley south through Salmon, ID and points eastward are areas that could see the best chance for thunderstorm development today. Impacts could include hail, gusty outflow winds, lightning, and brief, heavy downpours. As this area of instability ends late this evening, more persistent rainfall will usher back into the region. A focused area of heavy rainfall will impact north central Idaho (Clearwater and Idaho counties), and along the spine of the Continental Divide. Confidence is moderate to high in the positioning of this heavy rainfall, with 48-hour amounts ranging from 1.50 to 2.00 inches. Elsewhere, lesser amounts will range between 0.50 inches and 1.00 inches during the same time frame. Flooding of small streams and creeks will be likely. Mainstem rivers will also see substantial rises, with several reaching or surpassing their specific flood stage(s). Please refer to water.weather.gov for more information on mainstem rivers and their flood potential in the coming days. We will also provide up-to-date flood information via weather.gov/missoula and our social media pages @NWSMissoula. The forecast remains wet through the weekend, with varying degrees of rainfall intensity across all of north central Idaho and western Montana. As such, the threat for flooding will continue, particularly for smaller streams and creeks. && .AVIATION...Precipitation will remain a steady focus over the next 24 hours for all aviation terminals across north central Idaho and western Montana. Thunderstorm development after 19/2000Z will likely affect KMSO, KBTM, and KSMN today, with the potential for erratic gusty winds, lightning, and hail from storms that develop. Convective activity will last through roughly 20/0400Z. Thereafter, steady rainfall should be expected, along with low ceilings/visibility from moderate to heavy rainfall. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:02 AM MDT | Flood Watch | MSO | Granite, Missoula, Ravalli | 24 hr |
| May 19, 12:03 PM MDT | River Flood Watch | MSO | Ravalli | 3 days |
| May 19, 12:03 PM MDT | River Flood Watch | MSO | Missoula | 50 hr |
| May 19, 12:03 PM MDT | River Flood Watch | MSO | Ravalli | 67 hr |
| May 19, 4:33 PM MDT | Special Weather Statement | MSO | Powell | 42 min |
Nearby
River Flood Warnings in Montana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.